Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Waking up with headaches
avatar
Laura0711 posted:
I often I wake up with a migraine so I take my medicine which is Fiorinal and try to go back to sleep but it doesn't help. I then have the headache all day and can do nothing.I take Topamax at bedtime to prevent migraines. When I get these headaches I often max out on my medicine so I take some Tylenol however I get no relieve and nothing I do helps. One other problem I have is that the neck muscles on the left side are very, very tight and that is the side where I get the migraine. I see a chiropractor once a month and he adjusts me and that sometimes helps. If anyone has any suggestions as to things to try for relief please let me know.

Thank you
Laura
Reply
 
avatar
TJAlex responded:
Laura,

Are you able to take aspirin? I find Excedrin works better for me. I think it works by thinning the blood some or something. You should also talk to your. You may need an increase in your Topamax. I take mine once in the morning and one at night. A new pillow may also help.

Good luck,
TJ
 
avatar
booboo67401 responded:
Laura...I have the same problem at times, which makes it difficult to get to work. My suggestions are to try one of those pillows like chiropractors sell that are for the neck and aligning the spine. I am going to get one also. Someone I knew once told me he had migraines till he took many sessions of aerobic classes. He then didn't have migraines anymore. I guess they reduced his stress. I want to do that if I can ever afford it. If I were you, if you can, go to the chiropractor more often. I do and it seems to help some. Between that and getting massages has helped me alot. They have lessened. Fortunately my insurance will help pay for the massages weekly or every 2 weeks. I think some of the cause is if a person has a bad mattress. I try to turn mine every month. These are just some of the things I have tried and hope they may help you also. I definitely don't know everything but anything is worth a try. LOL...good luck. I hope something helps.
....booboo67401
 
avatar
carpetcrawler5 responded:
I have heard chiropractic can make migraines worse.

You might be grinding your teeth at night. There is a device you can wear at night to prevent this. That doesn't mean that's what itis though. What do you take to abort your headaches besides Fiorinal? Have you taken any of the triptans such as Imitrex?
 
avatar
Jennyis2010 responded:
I often wake up with migraine and lately I'm wondering if it's not a bad stress headache. I take topomax every night before bed and ambien, but still wake up with the headaches. I' ve had them since I was in College when I was in a wreck and diagnosed with a basal skull fracture.. My neurologist says she doesn't want to give my anything narcotic for the pain. Does this mean she wants me to suffer?? I take Butalbital and if get worse, I take Hydrocodone. All this make me feel sleep, not in less pain. What is the true answer? My headaches were caused by head trauma. The Doctor did tell me to go to Urgent Care for their protocol but that I would have to have someone drive me home. Why can't they give me something to take home so I can drive myself? If you have an idea, let me know, please. I would prefer something I can take on a daily basis that doesn't make me feel dopey.
Thanks,
Janet
 
avatar
Laura0711 replied to Jennyis2010's response:
I don't really know what to tell you. Maybe you should see another neurologist for a second opinion. If you sleep on your side you should get a pilliow made for a side sleeper that is firm. I know when I go in to the ER they usaully give me a shot of Toradol which helps and it's a nonsteroidal anti-inflammatory drug which is differnet from a narcotic. I really think you need to get another opinion that's probably the best thing to do and see what they say for you to do. Maybe you can find a Migraine specialist or a Migraine center. I don't know what aviable in your area I don't have many resorces because I live in South Dakota. I hope this helps some. I know once I got a new firm pilliow for a side sleeper has helped a little. If you have any ideas for me let me know.
Thanks,
Laura
 
avatar
lightning31738 replied to Laura0711's response:
I have been getting the same thing. My GP ordered PT for me. He is treating TMJ and neck problems for about 2 weeks now. The headaches seem to be getting better.

He said he feels that it is tension headaches that escalate into migraines. Also the neck and TM joint are so closely related that one can cause the other. So he is treating both.

Hope this might give you a little hope.

Tina
Tina B.
 
avatar
DUKE MEDICINE
Timothy Collins, MD responded:
Laura-one problem with fiorinal is that is usually has caffeine in it, and caffeine withdrawal (from the prior dose) can trigger a headache (which then goes away with fiorinal).

Fiorinal also has butalbital in it, which is an addictive medication very similar to phenobarbital.

If you have been on the topamax for more than 4 weeks, you should ask your doctor about another prevention medications.
 
avatar
carpetcrawler5 replied to Jennyis2010's response:
I would go to a pain clinic if I were you, and you may be helped by using a TENS unit. Also sleep on something that will support your neck. Also in a pain clinic you can get steroid injections in your neck.


Helpful Tips

Headache relief
I get headaches on a regular basis and they are due to my neck and upper back being tight and sore. I was taking over the counter medicine ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center